Minnesota, 2002

Flood in Minnesota, June 25 to 27, 2002

June 25 to 27, 2002 · NWS DLH · 1 event in 1 county or zone

Minor flooding of the Fon du Lac neighborhood of Duluth was due to water being released from the Thomson Dam, located upstream. At the peak of the event, releases from the dam were 26,258 cfs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Minor flooding of the Fon du Lac neighborhood of Duluth was due to water being released from the Thomson Dam, located upstream. At the peak of the event, releases from the dam were 26,258 cfs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 25, 12:45 AM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 12:45 AM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
145 AM CDT TUE JUN 25 2002

MAIN PROBLEM IS CONVECTION THIS AFTN AND EVE.

SVRL BNDRYS OVR THE CWA THIS MRNG. LO CNTR IN WRN ONT WITH A COOL
FRONT N OF THE CANADIAN BDR. DETAIL SFC ANALYSIS ALSO HAS A BNDRY
SWD FM NR INL TO NR GPZ. UPR 60S-LOW 70S DEW PTS ARE STILL POOLED
AHD OF THIS FTR, AND 88D HAD AN ISOLD CEL ALG THIS FTR N OF BRD.
RATHER VIGOROUS UPR LVL TROF IN THE WRN DAKS AND MT WITH NMRS SML
VORT MAXES MOVG ACRS THE CWA IN THE WLY FLW. AN AREA OF NVA AND
JETLEVEL CONVGC IS PASSING OVR THIS ISOLD CELL AND WEAKENING IT.
ALTHOUGH THE LAPS DATA SHOWS SOME RESIDUAL INSTABILITY ALG THIS
BNDRY, IT LOOKS LIKE THE NVA WILL KEEP THE CELL TAME FOR THE PRE-DAWN
HRS.

THIS AFTN WILL BE A DIFFERENT SITUATION. THE UPR TROF MOVS TO THE
MN/DAKS BDR AND IS RATHER SHARP. THE BETTER DEFINED SFC TROF MOVS
FM THE DAKS INTO MN AND UPR LVL ENERGY PHASES WITH THIS FTR ARND AND
AFTER 18Z. RIGHT ENTRANCE REGION OF THE JET BCMS POSITIONED OVR
MAINLY SRN PTN OF MN CWA AND ALL OF NWRN WI CWA. SPC PSNS THE THE
SLGT RISK AREA ALG AND AHD OF THIS SFC TROF AND RELATED UPR LVL
FTRS AND IT LOOKS LIKE A GOOD MATCH. DURG THE EVEN THE UPR TROF MOVS
TO THE MN/WI BDR WITH THE ENERGY AND INSTABILITY OVR WI AFT MIDN.
SO WE SEE A SETTLING DOWN FOR THE MN SIDE BUT A CONTINUATION OF WI
OVR NIGHT.

ALL MODELS FOCUS ON THESE ASPECTS PRETTY CONSISTENTLY, BUT WE
FAVOR THE WARMER NGM AND ETA ROS TEMPS. TEMPS OVR THE PAST COUPLE OF
RUNS HAVE BEEN SLIGHTLY WMR THAT GDNC. IN ADDITON MOST CONVECTION
HAS SPAWNED CLOSE TO MDT PVA WHICH WILL ALSO BE IN PLACE TDA. SO IT
LKS LIKE THE POPS MIGHT BE A BIT LOW. THE DETERMINING FACTOR WOULD
BE STRENGTH OF THE CAP. NONETHELESS, WELL GO WITH MAV POPS.

WEDNESDAY WILL THE CONVECTIVE INGREDIENTS MOVG OVR THE CNTRL GT LKS
WITH DRIER NWLY FLW SETTING UP.

.DLH...NONE.
CS

In the hours before

Special weather statement, Jun 25, 8:30 AM CST, 2 hours 33 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT TUE JUN 25 2002

...SLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern St. Louis / Carlton

When
June 25, 11:03 AM CST to June 27, 9:30 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306297.